RSS Feed Print
Up all night
Tjahnke
Posted: Wednesday, July 26, 2017 8:11 PM
Joined: 7/6/2017
Posts: 19


My 46!year old husband diagnosed with PPA FTD is up every 2 hours through the night to go to the bathroom. He has forgotten how to use the toilet so I have to assist every time and I feel his confusion is worse at night. He takes melatonin for sleep and also a medication to help hold the bladder but still up all night. I make sure he doesn't have fluids after 6 PM I can handle the caregiving during the day but the nights are so hard. Anyone dealing with this or have suggestions?
llee08032
Posted: Thursday, July 27, 2017 6:24 AM
Joined: 5/20/2014
Posts: 4405


You and he both need your sleep. I don't knowif yit is recommended w/FTD but I take Trazodone for sleep. It works as anitdepressant alsoand is not a narcotic. Good luck!
MPSunshine
Posted: Thursday, July 27, 2017 8:13 AM
Joined: 5/21/2016
Posts: 1992


Hi, Tjanke, I care for my mom who gets up about every two hours at night due to a water release pill she takes for her heart which means a lot of pee. Because mom gets confused and loses her balance and gets lost finding the bathroom AND I and my husband need our sleep, we have the following in place: commode directly next to mom's bed, full liner on the bed, full disposable bed pad protecting the sheet, adult absorbing underwear with a panty liner that is "full length" and "designed for overnight." I sometimes awaken anyway if I sense she is having difficulty, but in general am able to get a good night's sleep. Mornings do include changing the underwear completely because it is usually soaked, or sometimes mom misses the commode -- there are waterproof mats under the commode area so no big deal there. Mom doesn't seem worse for the wear, and I am more content when I have sleep so I can totally relate. I guess it matters if your hubbie sits or stands to pee?
Mimi S.
Posted: Thursday, July 27, 2017 8:35 AM
Joined: 11/29/2011
Posts: 7030


If one is taking the lasix (anti water retention) pill take it at breakfast. I have to also take it and don't plan to go anywhere in the morning, but by afternoon I'm fine.

And there may come a time when you have to hire over-night caregivers so you can get some sleep.

If finances permit, now is the time to research Assisted Living communities in your area.
Jo C.
Posted: Thursday, July 27, 2017 10:53 AM
Joined: 12/9/2011
Posts: 11099


This is really a serious challenge, I am so sorry.  I can only imagine how exhausted you musr be; sleep deprivation is a huge problem that can be overwhelming.

There are several questions that come to mind.  First, has your husband been checked for a possible urinary tract infection?  That would be a starting point.

Secondly, is the medication for "overactive bladder" that he is taking; is it a prescription or is it over the counter, (OTC)?

I wonder if some of the daytime meds your husband is taking might cause urinary retention or fluid retention in other tissues during the day and as the med wears off, if it causes him to have to void frequently at night?  Just a thought in the genre of, "throw everything at the wall and see if something sticks."

It is notable that the prescription meds and now some of the OTC options are anticholinergics and anticholenergics are considered contraindicated in dementia.

Ditropan is one of the most common overactive bladder drugs and others like it are the most common used; Oxytral is often a word one will see on OTC labels and these are the same and are anticholinergic.

It is extremely important to research the other meds your husband may be on as some meds have urinary frequency or "nocturia" (need to urinate at night) as a side effect.  Sometimes, it won't be just one drug, but a combination of them that can induce side effects.  It is also notable that this class of anticholinergic "overactive bladder" drugs and other meds can sometimes cause "uncomfortable" voiding; could your husband be having discomfort that he is misinterpreting as needing to void?   Like so much, when dementia enters the scene, we often must become detectives to rule out and rule in causation for different effects being seen or felt.

You can go to www.rxlist.com to screen side effects and can also use Google to screen nocturia or urinary frequency for each med he takes.

 If your husband is experiencing nocturia despite the overactive bladder med, since it appears to be ineffective, you may want to consider speaking to the doctor about eliminating that med as all meds have side effects.

It is worth noting that with herbal preparations and OTCs available, many feel they have no side effects or are benign.  However, that is a mistaken belief and such OTCs and herbal preparations can interact with prescription drugs and have their own side effects.  If one looks at Melatonin, there are reports of it causing urinary frequency; but more reports of it saying it does not cause that effect.   What happens in concert with other meds would be a question.

Melatonin can also cause really severe vivid dreams which some have called extremely realistic nightmares, that too could be something at hand that your husband is unable to interpret accurately and if he is having vivid dreams, he may be waking and interpreting the need to use the bathroom as he cannot process to interpret or communicate accurately; (receptive/expressive aphasia.)  When researching meds I like to use only valid sites.   Here is a link to Mayo Clinic regarding the safety of Melatonin.  I had no idea the length and breadth of possibilities:

http://www.mayoclinic.org/drugs-supplements/melatonin/safety/hrb-20059770

When considering various OTC preparations, it is good to remember that they are not overseen biy the FDA and that presents a problem for purity, quality, amount of active subtance (too high, too low, varies pill to pill or bottle to bottle), etc.   That is easy to forget, but it is also something we see on the news from time to time.

It appears this is going to be a process of elimination.  When all possibilities have been ruled out, then it may be a good idea to ask the dementia specialist whether this could possibly be caused by delusional dynamics.

I realize this sounds odd, but delusons can actively cause a person to feel or interpret symptoms that do not exist.   This happened with my step-dad and was very dramatic and caused much upheaval with multiple different GI consults and multiple scopings and meds without ease of symptoms which even caused multiple ER visits.   Lo and behold, a new and very smart Neurologist who at a  routine appointment heard me mention the GI issues.  He asked a lot of questions, assessed and suggested that the symptoms may be delusionally induced and being misinterpreted.  He prescribed appropriately and he was correct; within 24 hours the dreadful symptoms that had been present for well over a year disappeared, never to be seen or felt again.   Just one example of the convolutions that dementia impact can cause.

I wish there could be an easier answer; but it is one of those dynamics that is going to take a process of elimination.   I have said it so many times and I continue to think it;  when the diagnosis of dementia enters one's world, we really should be given a crystal ball; but alas on that one. 

Best wishes and warm thoughts are coming your way.  Please let us know how you are and how things are going; we all really and truly do care and we will be thinking of you.

J.